Alert archive / California / Wind Advisories in 2024

Wind Advisory 3, NWS Phoenix, AZ

February 7, 2024Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Feb 7, 2024, 12:16 PM PST for Imperial County, California. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2024, 12:16 PM PST (20:16 UTC)
Expired
Feb 8, 2024, 4:00 PM PST
In force
28 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS75 KPSR 072016
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
116 PM MST Wed Feb 7 2024

CAZ562-081200-
/O.NEW.KPSR.WI.Y.0003.240207T2016Z-240209T0000Z/
Imperial County Southwest-
Including the city of Mountain Spring
1216 PM PST Wed Feb 7 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 4 PM PST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
057 
WWUS75 KPSR 081307
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
607 AM MST Thu Feb 8 2024

CAZ562-090000-
/O.CON.KPSR.WI.Y.0003.000000T0000Z-240209T0000Z/
Imperial County Southwest-
Including the city of Mountain Spring
507 AM PST Thu Feb 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:32 AM PST, 44 minutes earlier.

Area forecast discussion, Feb 7, 11:32 AM PST, 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1232 PM MST Wed Feb 7 2024

.UPDATE...Updated 18z Aviation Discussion...

&&

.SYNOPSIS...
The threat of showers will continue today, particularly north and
east of Phoenix. Conditions will remain relatively moist through
Saturday, with additional chances for occasional showers each day.
A warming trend is anticipated by the end of the weekend and into
early next week as high pressure builds across the intermountain
West.

&&

.DISCUSSION...
Latest water vapor imagery reveals several smaller vortices
embedded within a larger trough across southern California. This
is supplying ample vorticity-forced ascent, resulting in
persistent light to moderate showers across central Arizona early
this morning. The rain has amounted to about a tenth of an inch
since midnight, but some areas may pick up as much as a quarter of
an inch of rain before the activity tapers off later this
morning.

Latest models indicate the aforementioned trough will weaken as
it migrates eastward today which will reduce the larger scale
ascent. However, the threat of showers will continue throughout
the day, particularly across the higher terrain north and east of
Phoenix where a moist, southwesterly flow will promote orographic
lift. Meanwhile, temperatures will cool aloft as the trough moves
into Arizona, resulting in steepening lapse rates and increasing
CAPE below 500 J/kg. Any convection that develops will
consequently have the potential to produce a few lightning strikes
and even small hail.

Deeper moisture from the erstwhile AR has moved well east of the
area. The threat of flooding has diminished and the Flood Watch
that was previously in effect has been canceled. Local creeks such
as Cave Creek and Tonto Creek have also been slow to respond to
yesterday’s precipitation. Nevertheless, rises are still possible
and may be exacerbated by upstream snow melt and convection.

Model ensembles indicate negative mid-tropospheric height
anomalies will prevail the next few days as a longwave trough
lingers across the Desert Southwest. Several additional short wave
troughs are expected to move through the region, resulting in
below normal temperatures along with a threat of periodic shower
activity each day through Saturday.

Precipitation is most likely with the system Thursday and CAMs
indicate a line of showers will sweep across the Arizona lower
deserts in the afternoon. Latest expected QPF is generally around
a tenth of an inch, though higher amounts are again likely across
the higher terrain north and east of Phoenix. In addition to the
rain, latest ECMWF EFIs suggest breezy/windy conditions will
precede the front with gusts of 20-30 mph, particularly from
Phoenix southward.

One last short wave trough will bring well-below normal
temperatures and a final shot of precipitation Saturday. In the
wake of this system, high pressure will build across the
intermountain West, resulting in increasing heights along with a
warming and drying trend through early next week.

&&

.AVIATION...Updated at 1930Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Shower and a thunderstorm or two have developed across the east
valley late this morning. The bulk of activity through this
afternoon is expected to continue across primarily the northern
and eastern reaches of the metro going into this evening. Thus,
prevailing VCSH/VCTS and TEMPO -RA conditions are introduced to
the DVT and SDL TAF's until 21z. At PHX, prevailing VCSH are
advertised until 21z as well. Southwest winds with some gustiness
will prevail through the afternoon, with current CIGs of 6-7 kft
lowering to around 4-5 kft later this afternoon. Cloud decks
should scatter out this evening with winds turning back to the
east by late evening.

Another round of lower CIGs and rain showers is expected late
Thursday morning into the afternoon hours, as reflected in the PHX
TAF of VCSH conditions prevailing as early as 18z tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty southwest winds this afternoon will be the greatest weather
issue with occasional midlevel cigs through Wednesday evening.
Gusts near 25kt should be common across the area while some SCT-
BKN cigs may form in a 050-060 AGL near KBLH. Lighter winds and
mostly clear skies should become common after sunset. Rain chances
increase across SE CA overnight, but anticipating VCSH conditions
developing around 11z at BLH at this time.

&&

.FIRE WEATHER...
Conditions will remain relatively moist and cooler than normal
the next several days. Shower activity is expected again today,
particularly north and east of Phoenix. Widespread wetting rains
are not anticipated, however isolated spots in the higher terrain
could pick up an additional quarter to half of an inch of
precipitation. For Thursday, a frontal boundary will sweep through
Arizona, bringing another threat of shower activity along with
the potential for breezy/windy conditions.

After a somewhat drier day Friday, the threat of showers will
return Saturday as another low pressure system moves through
Arizona. Thereafter, high pressure will build across the
intermountain West, resulting in a warming and drying trend,
though temperatures will likely remain below normal into early
next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
AVIATION...Young/Kuhlman
FIRE WEATHER...Hirsch

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.